Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Dodge City, KS

March 26, 1998Finney County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 26, 1998, 10:46 PM CST for Finney County, Scott County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 26, 1998, 10:46 PM CST (04:46 UTC)
Expired
Mar 26, 1998, 11:50 PM CST
In force
64 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Finney County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 11:00 PM CSTHail 0.75Friend, KS
Mar 26, 11:15 PM CSTHail 1Grigston, KS
Mar 26, 11:15 PM CSTThunderstorm Wind 55Grigston, KS4 to 6 inch tree limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 8:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 270446 RRA
SVRDDC
KSC055-171-270550-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1046 PM CST THU MAR 26 1998

* SEVERE THUNDERSTORM WARNING FOR
  NORTHWESTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS
  SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1150 PM CST

* SOME LOCATIONS AFFECTED
  FRIEND                     BY 1055 PM CST
  SHALLOW WATER              BY 1100 PM CST
  GRIGSTON                   BY 1110 PM CST
  SCOTT CITY                 BY 1110 PM CST

* AT 1043 PM CST... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES SOUTHWEST OF FRIEND MOVING NORTHEAST AT 55
  MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

0n1/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 1:58 PM CST, 8 hours 48 minutes earlier.

Area forecast discussion, Mar 26, 1:58 PM CST, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
158 PM CST THU MAR 26 1998

SHORT TERM/LONG TERM DISCUSSION...

UPPER SYSTEM TO OUR WEST CONTINUES MOVING EAST THIS AFTERNOON.
MAIN PROBLEM IN GETTING STORMS GOING IS THE LIMITED MOISTURE SUPPLY.
CURRENT THINKING IS THAT STORMS MAY GO EARLY THIS EVENING AND
FORM A SQUALL LINE. THE BEST CHANCE FOR SEVERE APPEARS TO BE OVER
THE EASTERN THIRD OF THE CWA WITH GUSTY WINDS BEING THE MAIN
THREAT. ALTHOUGH A FEW HAILERS MIGHT BE POSSIBLE AS WELL.

FOR FRIDAY/FRIDAY NIGHT...AFTER UPPER LOW EXITS WESTERN
KANSAS...SKIES WILL GO MOSTLY SUNNY THROUGHOUT THE DAY. HIGHS WILL
BE MAINLY FROM THE MID 60S TO LOWER 70S. LOWS WILL BE IN THE MID TO
UPPER 30S AS A RESULT OF MOSTLY CLEAR SKIES AND CONTINUED NORTHWEST
WIND.

SATURDAY WILL BE MOSTLY SUNNY AND WARMER WITH HIGHS IN THE 70S.

MCCAMMON

EXTENDED DISC...MODELS IN GOOD AGREEMENT IN BRINGING IN NEXT
STRONG UPPER SYSTEM INTO THE 4 CORNERS RGN ON SUNDAY WITH SOME PVA,
HOWEVER DRY SLOT DEPICTED IN MEAN RH FIELDS MAY OFFSET ANY LARGE
SCALE SHOWERS AND TRW. WILL STILL REMAIN WITH A CHANCE OF TSRA FOR
SUNDAY WITH STRONG UPR JET AND SOME INCREASING LOW LVL MSTR. BY
MONDAY AM COLD FRONT SHLD BE EAST OF CWA WITH UPR DRY SLOT AND ANY
STORMS. WRAP AROUND PRECIP STAYS NORTH OF CWA WITH PT CLDY LEFT
OVER. POLAR COLD FRONT TO MOVE IN ON MONDAY NIGHT. FOR TUESDAY CWA
RECOVERS WITH RETURNING WARM FRONT AND H5 RDG TO GIVE MOSTLY CLEAR
SKIES AND TEMPS INTO 50S.

KRUSE

.DDC...NONE

MY NUMBERS:

DDC 045/069 040/074 041 420
GCK 044/067 038/072 040 420
EHA 046/072 035/077 037 200
LBL 043/070 037/075 039 420
HYS 049/064 036/070 038 640
P28 052/068 040/072 042 640

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 10:26 PM CSTSevere Thunderstorm WarningDDCMorton14 min
Mar 26, 10:30 PM CSTSevere Thunderstorm WarningDDCStanton35 min
Mar 26, 10:34 PM CSTSevere Thunderstorm WarningDDCGrant, Kearny31 min
Mar 26, 11:19 PM CSTSevere Thunderstorm WarningDDCLane16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.